My boyfriend notices the negative side effects of my medication,I have memory loss and am lethargic and lazy and tired literally everyday.I hate taking medication I have realized how much it has helped me and I fear that if i get off i will be an insane person,I was diagnosed about a year ago,had bipolar symptoms at the most severe case hallucinations and had a severe mental breakdown I fear this will happen again but I cant stand feeling this way anymore I dont want my boyfriend to leave me he is all I have I have no family I just want to be happy and have a normal amount of energy and not have a horrible memory and I want to be able to be more involved in life.I would like to get off medication and take vitamins is this a bad idea?is there hope I can be okay without taking these antipsychotics?Im on 5mg of abilify.Please give me feedback,thank you for your time!
A. Everyone reacts to medication differently. Many individuals who take medication find that they need adjustments. Those adjustments may include decreasing the dosage, changing the time that the medication is taken or adding additional medications. Your medication may need adjustment.
It would be best to consult your prescribing doctor regarding these issues. That would be the most appropriate way to handle this situation.
When meeting with your doctor, discuss the advantages and disadvantages of stopping the medication. There are important considerations in both cases.
If you are considering stopping your medication, it is important that you inform your doctor. Even if your doctor does not support the idea, he or she might assist you in doing it safely. Abruptly stopping the medication could cause a relapse.
I have worked with clients who have made arrangements with their doctors to stop their medication for a trial period. In such cases, the client agreed to begin taking the medication again if the symptoms returned. Perhaps a similar arrangement could be made with your doctor. I wish you the best. Please take care.
Last reviewed: By John M. Grohol, Psy.D. on 18 Sep 2011
Randle, K. (2011). Getting Off Meds?. Psych Central. Retrieved on September 20, 2014, from http://psychcentral.com/ask-the-therapist/2011/09/18/getting-off-meds/